Tropical Storm, Lower Baldwin
- When
- August 4, 9:00 AM CST to August 5, 11:00 PM CST
- Where
- Lower Baldwin forecast zone
- Property damage
- $40,000
- Reported by
- NEWSPAPER
Tropical Storm Barry affected the area on the 4th and 5th. Coastal Alabama was put under a Tropical Storm Watch at 900 am on August 4.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Tropical Storm Barry affected the area on the 4th and 5th. Coastal Alabama was put under a Tropical Storm Watch at 900 am on August 4. The watch was upgraded to a Tropical Storm Warning at 300 pm on August 4 and to a Hurricane Warning at 700 am on August 5. The Hurricane Warning was lowered to a Tropical Storm Warning at 900 pm on August 5 and dropped at 1100 pm on August 5. Most of the damage along coastal Alabama was minor beach erosion. The new berm on Dauphin Island, built to protect homes against storm surge, had a twenty foot section of the berm washed away. Storm surge in coastal Mobile and Baldwin counties was estimated at 1 to 2 feet. The highest wind speed measured in the area was a gust of 35 mph at the Mobile Regional Airport. Very little rain fell over coastal Alabama with Brookley getting about three-quarters of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 1:45 AM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT SAT AUG 4 2001 TROPICAL STORM BARRY NEAR STATIONARY...JUST A SLIGHT WESTERLY DRIFT... AROUND 280 MILES SOUTH SOUTHEAST OF MOBILE. BARRY IS HUNG UP IN THE AREA BETWEEN THE UPPER HIGH TO THE NORTHWEST AND UPPER TROF TO THE NORTHEAST. SOME INDICATION THAT BARRY SHOULD BEGIN TO MOVE WEST OR NORTHWEST WITHIN THE NEXT 24 HOURS. STILL A POSSIBILITY THAT FORECAST AREA COULD COME UNDER A TS WATCH TODAY DEPENDING ON HOW SOON AND WHAT DIRECTION BARRY MOVES. ANOTHER CONCERN IS SHORT WAVE DROPPING SOUTH TOWARD FORECAST AREA DOWN THE FRONT SIDE OF H5 HIGH. THIS WILL BE IMPACTING THE AREA THIS AFTERNOON WITH INCREASING MOISTURE AND PRECIPITATION CHANCES. IRAND WATER VAPOR SHOWS AREA OF CLOUDS AND MOISTURE JUST NORTH OF FORECAST AREA CURRENTLY AND THINK THIS WILL FIRE UP LATER THIS MORNING AS ATMOSPHERE HEATS UP. MAY OPT TO BOOST CURRENT POPS UP A BIT ZONE FORECAST DEPENDS UPON PATH OF TS BARRY AND BASED ON CURRENT HURRICANE CENTER TRACK WILL INCREASE RAIN CHANCES FROM SUNDAY AFTERNOON THROUGH LATE MONDAY AS CWFA COMES MORE UNDER THE INFLUENCE OF THE EAST SIDE OF BARRY. WILL LEAVE EXTENDED ALONE...HOWEVER IF BARRY GETS CAUGHT UP IN TROF RAIN MAY END EARLIER AS BARRY SCOOTS OFF TO THE NORTHEAST. MARINE...WILL LEAVE SMALL CRAFT ADVISORY UP ALL BUT MOBILE BAY...WAVE HEIGHTS AND WINDS HAVE DROPPED BUT THEY ARE BORDER LINE IN THE 20-60NM LEGS AND SHOULD INCREASE WITH TIME. COASTAL FLOOD WATCH WILL REMAIN UP. EVIDENTLY HAD SOME MINOR FLOODING ON THE WEST END OF DAUPHIN ISLAND FRIDAY...WILL PROBABLY BE SAME AGAIN TODAY AROUND HIGH TIDE. /11 PRELIM NUMBERS MOB BT 091/073 087/075 085 114478 PNS BT 090/074 086/076 084 114478 DTS BT 088/076 086/077 084 114478 GZH TT 089/071 088/071 083 115257 2R0 TT 089/071 088/071 083 115257 61A TT 089/071 088/071 083 114257 .MOB... AL...SCA GMZ650-670 THRU THIS PM. CFW GMZ630-650 THRU THIS PM. FL...SCA GMZ655-675 THRU THIS PM. CFW GMZ655 THRU THIS PM. MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SAT AUG 4 2001 TROPICAL STORM BARRY WAS ABOUT 250 MILES SOUTH OF MOBILE AT 4 AM. BARRY WAS NEARLY STATIONARY BUT SHOULD BEGIN TO MOVE SLOWLY NORTHWEST LATER TODAY. OFFSHORE SWELLS WERE AROUND 7 FEET...LOWER THAN THIS TIME YESTERDAY...BUT STILL CAPABLE OF PRODUCING DANGEROUS RIP CURRENTS TODAY ON THE ALABAMA AND WEST FLORIDA PANHANDLE BEACHES. A COASTAL FLOOD WATCH IS IN EFFECT THROUGH SUNDAY FROM DESTIN TO PASCAGOULA. SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE...OVER THE INTERIOR AND COASTAL COUNTIES...SEVERE STORMS ARE NOT EXPECTED TODAY. ACTIVITATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MIGHT BE REQUIRED AS EARLY AS TODAY...IF THERE IS A CHANGE IN THE TRACK OR INTENSITY OF TROPICAL STORM BARRY. ALL INTEREST SHOULD STAY ABREAST OF THE LAXTEST INFORMATION FROM THE NATIONAL HURRICANE CENTER. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
4 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001The 2001 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264847, 5264848, 5264849, 5264850.